Aspirin for Heart Patients: Not As Safe As Believed
A Healthnotes Newswire Opinion
Low-dose aspirin, widely used to prevent heart attacks and strokes in high-risk people, may lead to stomach ulcers, reports Alimentary Pharmacology and Therapeutics (2005;22:795–801). According to the study, more than one in four people taking aspirin for heart-disease prevention develop a duodenal or stomach ulcer (peptic ulcer) each year, which suggests that the adverse effects of aspirin use have been underestimated.
Aspirin helps prevent heart and blood-vessel disease by inhibiting the function of blood platelets, which play a role in blood clotting. Many studies have shown that taking a small amount of aspirin each day can reduce the risk of heart attacks and strokes. But aspirin also damages the stomach and duodenal lining. While it is well known that large doses of aspirin can cause peptic ulcers, the effect of small amounts of aspirin on ulcer risk has not been studied.
In the new study, 187 people taking low-dose aspirin (75 to 325 mg per day) had their stomach and duodenum examined using a special instrument called an endoscope. Of these, 11% of the people were found to have a peptic ulcer. Three months later, 113 of the people underwent a second endoscopic exam while continuing to take aspirin; among that group, 7% developed a new ulcer. The 7% incidence of new ulcers every three months translates to an annual ulcer rate of 28%. Most of the ulcers that were identified were not causing symptoms, but even “silent” ulcers can lead to serious complications such as bleeding. Previous studies have shown that taking low-dose aspirin increases the risk of gastrointestinal hemorrhage by as much as four times.
People whose doctors have advised them to take aspirin might reduce their risk of developing an ulcer by avoiding cigarettes, caffeine, alcohol, and refined sugar and by supplementing with a multivitamin–mineral formula that contains B vitamins, vitamin C, zinc, and copper. In addition, animal studies have shown that supplementing with a certain type of licorice (deglycyrrhizinated licorice, DGL) can prevent aspirin-induced ulcers. DGL has also been found to accelerate the healing of peptic ulcers in humans.
The finding that low-dose aspirin frequently causes ulcers should encourage doctors to consider the many other interventions that appear to reduce the risk of developing heart and blood-vessel disease. These include making dietary changes (eating less refined sugar and trans fatty acids, and eating more fruits, vegetables, whole grains, beans, and nuts), taking nutritional supplements (vitamin C, vitamin B6, folic acid, selenium, coenzyme Q10, chromium), exercising regularly, maintaining ideal body weight, and quitting smoking.
An expert in nutritional therapies, Chief Medical Editor Alan R. Gaby is a former professor at Bastyr University of Natural Health Sciences, where he served as the Endowed Professor of Nutrition. He is past-president of the American Holistic Medical Association and gave expert testimony to the White House Commission on Complementary and Alternative Medicine on the cost-effectiveness of nutritional supplements. Dr. Gaby has conducted nutritional seminars for physicians and has collected over 30,000 scientific papers related to the field of nutritional and natural medicine. In addition to editing and contributing to The Natural Pharmacy (Three Rivers Press, 1999), and the A–Z Guide to Drug-Herb-Vitamin Interactions (Three Rivers Press, 1999), Dr. Gaby has authored Preventing and Reversing Osteoporosis (Prima Lifestyles, 1995) and B6: The Natural Healer (Keats, 1987) and coauthored The Patient's Book of Natural Healing (Prima, 1999).
Copyright © 2005 Healthnotes, Inc. All rights reserved. Republication or redistribution of the Healthnotes® content is expressly prohibited without the prior written consent of Healthnotes, Inc. Healthnotes Newswire is for educational or informational purposes only, and is not intended to diagnose or provide treatment for any condition. If you have any concerns about your own health, you should always consult with a healthcare professional. Healthnotes, Inc. shall not be liable for any errors or delays in the content, or for any actions taken in reliance thereon. HEALTHNOTES and the Healthnotes logo are registered trademarks of Healthnotes, Inc.